Heavy Rain, Audubon
- When
- August 20, 5:55 AM CST to August 21, 5:55 AM CST
- Where
- Audubon County, 0.69 mi N of Audubon Arpt
- Reported by
- AWOS
- Coordinates
- 41.710, -94.920
Audubon AWOS recorded heavy rainfall of 3.17 inches over the last 24 hours.
With the help of a couple weak boundaries in the area, storms initiated on the nose of the low level jet and generally remained over the same areas overnight. The primary result of the storms was heavy rainfall, though a few initial storms were able to produce damaging winds and severe hail within 2000+ J/kg CAPE and borderline effective bulk shear around 30 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
With the help of a couple weak boundaries in the area, storms initiated on the nose of the low level jet and generally remained over the same areas overnight. The primary result of the storms was heavy rainfall, though a few initial storms were able to produce damaging winds and severe hail within 2000+ J/kg CAPE and borderline effective bulk shear around 30 kts. Other than the few initial severe storm reports, total rainfall reports exceeded 5 inches in some locations. During the afternoon and evening on the 21st, ahead of a cold front, storms once again initiated and produced primarily sub-severe winds and hail, though two weak tornadoes and one severe wind gust were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 2:51 AM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 351 AM CDT Sun Aug 20 2017 .SHORT TERM.../Today through Tonight/ Issued at 351 AM CDT Sun Aug 20 2017 Ongoing convection moving into southwest Iowa in conjunction with a shortwave aloft and warm advection...weak forcing and a frontal boundary drifting across the area will continue across southern Iowa this morning. Moderate rainfall is expected with the storms along with marginally strong wind gusts to 40 mph. The warm front should shift east out of the area by 18Z giving us a brief break in precip...or at least a more isolated coverage of precip. Later today and tonight another shortwave will push across the state and the surface low over the Plains will move little. However a cold front will nudge into the state and this boundary will be. the focus for storms tonight. During the evening showers and a few storms may try to percolate but overnight when the second, more northern wave pushes across and interacts with the frontal boundary is when precip will really pick up again. Additional storms will develop especially after 06Z across northern Iowa and by 12Z the front will sag towards the Highway 30 corridor and so storms will likely make it to the highway 30 corridor by early Monday. Looking at the severe potential...storms across the south this morning may increase in intensity once the sun come up and lapse rates steepen a bit. Instability and shear will be sufficient for at least some marginal hail but strong wind gusts with the storms. Late this afternoon and tonight, hail will be a better risk along the cold frontal boundary sagging south but strong and severe wind gusts will also be possible. There is some indication that ahead of the boundary will be pockets of strong warm advection tonight. If that happens then severe storms may have a little more widespread coverage. This will need to be assessed as things unfold. .LONG TERM.../Monday through Saturday/ Issued at 351 AM CDT Sun Aug 20 2017 The primary focus of the long term forecast period covers the Eclipse and potential for severe weather and heavy rain from Monday through Monday night. Thereafter Iowa will reside beneath northwesterly flow aloft, resulting in mostly dry, quiet, and relatively cool weather from Tuesday afternoon through at least Thursday. By next Friday and Saturday a more zonal flow pattern is foreseen, indicating slowly moderating temperatures and increasing thunderstorm chances at the end of the week. At the beginning of the long term forecast period, on Monday morning, a large slug of monsoonal moisture will be found around New Mexico and the Four Corners region, while a northern stream trough swings into southern Canada and impinges on preceding zonal flow over Iowa. Beneath this zonal flow a quasi-stationary frontal boundary will provide focus for thunderstorm development on Sunday night, as discussed in the short term section above, with some convection lingering into Monday morning. The most likely area for overnight/early morning storms will probably be across the northern half of Iowa, however, outflow boundaries moving south may reach as far as the Missouri border and spark additional storms in the pre-dawn hours Monday. In any event, as warm air/moisture advection kicks in from the south/southwest later Monday morning this activity should shove off to the north and east, with warm and muggy conditions surging into about the southern half of Iowa, reinforcing the effective frontal boundary somewhere across the state. On Monday evening peak heating should produce additional thunderstorms, especially given expected destabilization, within a broad area of forcing for vertical ascent on the leading flank of the approaching northern stream trough. This scenario will favor growth of thunderstorms into one or more convective complexes by Monday night, moving east/southeast out of our area by Tuesday morning. The instability/shear/forcing parameter space is favorable for severe weather, especially Monday evening into Monday night, as is well outlined by current SPC outlooks. It is also worth noting that the high atmospheric moisture content associated with the monsoonal airmass moving into our area from the southwest, combined with steering flow roughly parallel to the quasi- stationary frontal boundary, will promote a heavy rain threat near the boundary on Monday night. Due to dry weather in recent weeks our tolerance for heavy rain should be relatively high, but if it occurs over a short duration and/or in urban areas then there would be a higher probability of negative impacts. In terms of the forecast for eclipse viewing on Monday, it will largely center around two factors. The first is the extent to which Monday morning convection will surge southward and persist, cultivating low-level cloud debris. The second is the development of a broad cirrus shield on the leading flank of the approaching mid-level trough, spreading from west to east across the region during the day. Even if morning convective debris clouds can move/mix out by midday, the cirrus may prove problematic to eclipse viewing depending on its thickness and opacity. All in all there is still a window of opportunity for decent viewing, but the probability of obscuration currently appears greater than the probability of relative clearing. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1237 AM CDT Sun Aug 20 2017 VFR conditions will prevail for much of the TAF period, but interrupted by periodic thunderstorm chances and associated temporarily reduced conditions. Timing trends of convective activity continue to be problematic, but it appears best threat during the early morning hours to about noon will be across southern Iowa and around DSM/OTM, while this evening into tonight we should be redevelopment mainly across northern Iowa and around FOD/MCW/ALO. Have included only VCSH/VCTS in the 06Z TAFs due to lack of confidence in timing of ceiling/visibility reductions, but amendments/TEMPOs may become necessary depending on radar and observational trends. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...Lee AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Sun Aug 20 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 340 AM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will affect mainly southern Iowa this morning, be isolated across Iowa in the afternoon, then become likely again overnight. There is a marginal risk of severe weather, mainly this evening into tonight. The primary threats would be hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are forecast at intervals from Monday morning into Tuesday morning. There will be a risk of severe weather, mainly from late Monday afternoon into early Monday night, in the form of hail and damaging winds. Heavy rainfall is also possible overnight Monday night, and could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed around Monday evening. Lee
Special Weather Statement National Weather Service Des Moines IA 327 AM CDT Sun Aug 20 2017 IAZ057-058-070-071-081-082-092-201030- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Creston, Bedford, Lenox, and New Market 327 AM CDT Sun Aug 20 2017 ...STRONG WIND GUSTS POSSIBLE WITH STORMS... Thunderstorms are slowly moving into southwest Iowa. These storms did have wind gusts between 40 and 50 mph with them in Nebraska and far southwest Iowa. Although they are a little weaker, wind gusts to 40 mph are still possible with these storms. Loose objects in yards may get blown around. The storms are moving to the east at 25 mph and will continue to weaken as they move across southern Iowa. FAB
Special Weather Statement National Weather Service Des Moines IA 406 AM CDT Sun Aug 20 2017 IAZ059-060-072-073-082-083-093-094-201115- Dallas-Polk-Madison-Warren-Union-Clarke-Ringgold-Decatur- Including the cities of Perry, Waukee, Adel, Des Moines, Winterset, Earlham, Indianola, Norwalk, Carlisle, Creston, Osceola, Mount Ayr, Lamoni, and Leon 406 AM CDT Sun Aug 20 2017 ...STRONG WIND GUSTS POSSIBLE WITH STORMS... A line of storms from Yale to Blockton are slowly moving across southern Iowa and will be east of a line from Des Moines to Lamoni by 5 AM. These storms did have wind gusts between 40 and 50 mph with them as they moved across Nebraska and far southwest Iowa. Although they are a little weaker, they still have the potential for wind gusts to 40 mph. FAB
Special Weather Statement National Weather Service Des Moines IA 515 AM CDT Sun Aug 20 2017 IAZ061-062-074-075-084-085-095-096-201215- Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wayne-Appanoose- Including the cities of Newton, Grinnell, Pella, Knoxville, Oskaloosa, Chariton, Albia, Corydon, Seymour, Allerton, Humeston, and Centerville 515 AM CDT Sun Aug 20 2017 ...STRONG WIND GUSTS POSSIBLE WITH STORMS... A line of storms from Ankeny to just east of Davis City are slowly moving across southern Iowa and will be near a line from Grinnell to Centerville by 6 AM. These storms are capable of producing heavy rain...frequent lightning and strong wind gusts approaching 50 mph. The wind can blow around loose objects in yards. IAZ044>047-057>060-070>073-081>083-092>094-201215- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 515 AM CDT Sun Aug 20 2017 ...MORE STRONG WIND EXPECTED... Showers behind the main line of storms are now moving across southern Iowa. Non-thunderstorm wind gusts between 35 mph to around 50 mph are possible. Areas affected by this second band of showers and wind extend from Mount Ayr to Bedford and north to between Carroll and Adel. Loose yard objects will be susceptible to being moved or tossed about. FAB
The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
23 heavy rain, 4 thunderstorm wind, 3 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Audubon AWOS recorded heavy rainfall of 3.17 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.40 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 3.37 inches over the last 24 hours.
Coop observer reported heavy rainfall of 3.43 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.45 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.99 inches over the last 24h ours.
Coop observer reported heavy rainfall of 6.47 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 4.64 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.06 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.93 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.70 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 3.30 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.28 inches over the last 24 hours.
Coop observer reported heavy rainfall of 4.85 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 2.01 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 2.81 inches over the last 24 hours.
Online home weather station recorded heavy rainfall of 6.34 inches.
Online home weather station measured heavy rainfall of 4.03 inches.
Local fire department reported heavy rainfall of 5.30 inches.
KCCI relayed a viewer report of heavy rainfall of 3.60 inches since midnight.
Trained spotter reported heavy rainfall of 4.30 inches.
Emergency manager reported heavy rainfall of 4.70 inches.
KCCI recorded 2.20 inches of heavy rainfall overnight.
Atlantic Municipal Airport AWOS recorded a 50 kt (58 mph) gust.
Coop observer reported quarter sized hail.
Public reported several large limbs down and damage to a shed.
Public reported three inch tree limbs down and power poles broken.
Law enforcement reported water over the road one half mile south of town from Bluegrass Creek. Debris and mud remained on the roadway.
This tornado was found in hi-resolution satellite imagery and crossed mostly open farm fields. The tornado did damage trees across the corner of one farmstead but otherwise did little other damage. This tornado continued into Story county.
Tornado found in hi-resolution satellite imagery. This tornado entered from Boone county and stayed in open row crops, mainly corn where the path was very visible in the imagery.
Tornado captured by hi-resolution satellite imagery to the southeast of Ames. Started just southeast of the water treatment plant and moved quickly through open farm fields with a distinctive path noted in both bean and corn fields. Little damage noted other than to the crops.
Emergency manager reported estimated 60 to 65 mph winds at Brooklyn exit on I-80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717345, 717346, 717347, 717348, 717349, 717350, 717351, 717352, 717353, 717354, 717355, 717356, 717357, 717358, 717359, 717360, 717343, 717344, 717362, 717363, 717341, 717342, 717361, 717336, 717337, 717338, 717339, 717340, 726659, 726660, 726661, 717364.